Mixing NSAIDs with antiplatelet therapy

An ulcer forms when the barrier protecting the stomach lining is ineffective.
An ulcer forms when the barrier protecting the stomach lining is ineffective.

At a glance

  • With the aging of the population, use of nonsteroidal anti-inflammatory drugs for musculoskeletal discomfort and other indications has risen.
  • The guideline's overarching message is that patients who are at risk of adverse GI effects should have gastroprotection.
  • Gastroprotection is virtually mandatory for patients receiving combined aspirin and anticoagulant therapy.
  • Once bleeding develops and cardioprotection is suspended, the situation can rapidly spiral out of control. 

There has been an increase in the use of antiplatelet therapy for primary and secondary prevention of cardiovascular disease (CVD). With the aging of the population, use of nonsteroidal anti-inflammatory drugs (NSAIDs) for musculoskeletal discomfort and other indications has also risen. Each carries a risk of GI complications, including bleeding, that are compounded when such drugs are taken concurrently.

In light of these trends, the American College of Cardiology Foundation (ACCF) Task Force on Clinical Expert Consensus Documents, the American College of Gastroenterology (ACG), and the American Heart Association (AHA) have jointly issued their first Expert Consensus Document on Reducing the Gastrointestinal Risks of Antiplatelet Therapy and NSAID Use.

"We wanted to make a statement to clinicians about GI risk of antiplatelet therapy and make recommendations about what they could do to minimize the risk," explains Elliott Antman, MD, a member of the committee that wrote the guidelines and a professor of medicine at Harvard Medical School and at Brigham and Women's Hospital, both in Boston.

The problem cuts across specialty lines, Dr. Antman observes, and it is frequently the primary-care practitioner who is initially called upon to address it. Particularly under the pressures of a busy clinical practice, "It is important to ask what other medications patients are currently taking, and to know whom to screen," he says.

Gastroprotection

The guideline's overarching message is that patients who are at risk of adverse GI effects should have gastroprotection. To this end, the authors recommend proton pump inhibitors (PPIs). There are data documenting the efficacy of PPIs in patients taking aspirin, clopidogrel, and/or NSAIDs, but no such support for H2-receptor antagonists.

Who should receive PPIs? With few exceptions, the guidelines offer parameters for risk stratification rather than categorical recommendations. Among the risk factors to be weighed in making the decision are age (60 years or older), corticosteroid use, and dyspepsia or gastroesophageal reflux disease symptoms.

Gastroprotection is virtually mandatory for patients receiving combined aspirin and anticoagulant therapy, a regimen that puts them at "clinically meaningful and significantly increased risk" of extracranial bleeding, particularly in the GI tract. These patients should be placed on a PPI whether or not NSAIDs are concurrently prescribed. The same might be said for those with a history of gastric bleeding. For patients on dual antiplatelet therapy (aspirin and clopidogrel), while other factors may be weighed, "I would strongly consider a PPI, even without a history of gastric bleeding," advises Dr. Antman.

Some ambiguity surrounds the need for gastroprotection for patients who are on prophylactic antiplatelet therapy and are taking NSAIDs but have no other risk factors. "From the literature, it is not clear what to do, but I would err on the side of giving the PPI," Dr. Antman says. The particulars of treatment should be taken into account, he adds. "The patient who uses NSAIDs more than four days a week gets my attention. I'm less concerned about occasional use."

Although Helicobacter pylori does not appear to be associated with GI injury when non-aspirin NSAIDs alone are taken, its presence is a risk factor for ulcer and ulcer bleeding in patients who are on low-dose aspirin. The guidelines therefore recommend testing for and eradicating the organism before starting antiplatelet therapy in all patients with a history of ulcer disease.

Drug choice

Other recommendations address specifics of medication choice and dosage. The authors note that the use of low-dose aspirin for cardioprophylaxis multiplies the risk of upper GI events two- to fourfold and that the risk increases at higher doses: For long-term treatment, consequently, "doses greater than 81 mg should not be routinely prescribed."

Enteric-coated and buffered aspirin preparations are no safer in this regard, they said.

Of particular importance is the observation that the use of a cyclooxygenase-2 (COX-2) inhibitor does not significantly reduce the risk of adverse GI consequences in this context. Dr. Antman notes that despite initial claims of greater GI safety for this class of NSAID, COX-2 is in fact needed for GI mucosal protection; used alone, a COX-2 inhibitor can damage the mucosa, and the addition of aspirin or clopidogrel greatly increases the risk of GI injury or of bleeding.

The guidelines furthermore recommend that differences in cardiovascular-, renal-, and hypertension-inducing risks should be taken into account when choosing an NSAID for patients known to have or be at high risk for CVD. Such concerns come particularly to the fore when COX-2 inhibitors are considered.

(A previous AHA scientific statement [Circulation. 2007;115:1634-1642] concluded that "In these patients, use of COX-2 inhibitors for pain relief should be limited to patients for whom there are no appropriate alternatives, and then, only in the lowest dose and for the shortest duration necessary.")

In choosing between antiplatelet drugs, although an earlier AHA/ACC practice guideline recommends thienopyridines (e.g., clopidogrel) for patients with acute coronary syndrome who are "unable to take aspirin because of major GI intolerance," the use of clopidogrel alone as an alternative to combined aspirin and gastroprotection "is not a safe strategy" for patients at high risk of recurrent GI bleeding.

When bleeding occurs

The development of GI bleeding presents a clinical dilemma, particularly in patients with established CVD. A study cited within the guidelines found that early reintroduction of aspirin after bleeding was brought under endoscopic control raised the risk of renewed bleeding (despite concurrent PPI treatment), but discontinuing aspirin was associated with significantly increased all-cause mortality, due primarily to cardiovascular events. The guidelines note that hemodynamic and hemostatic consequences of acute bleeding in themselves raise the risk of thrombosis.

The authors recommend such decisions be made "on an individual basis, based on cardiac risk and GI risk assessments."

The innate perils of this situation argue strongly in favor of maintaining a generally low threshold for gastroprotection for patients on antiplatelet therapy, Dr. Antman says. Once bleeding develops and cardioprotection is suspended, "the situation (can) rapidly spiral out of control." Patients who are especially vulnerable to thrombotic events (for example, those who have a drug-eluting stent) are a particular concern, but even when the antiplatelet agent is being given for primary prevention, abrupt discontininuation is "a bit less of a risk, [but it is] still not zero," cautions Dr. Antman.

The ACCF/ACG/AHA 2008 Expert Consensus Document on Reducing the Gastrointestinal Risks of Antiplatelet Therapy and NSAID Use was published in Journal of the American College of Cardiology (2008;52:1502-1517). It is available online (accessed February 15, 2010).

Mr. Sherman is a freelance medical writer in New York City.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters